Lung injuries from e-cigarette use can be similar to those caused by COVID-19, according to a new government report.
Researchers in California evaluated eight cases of e-cigarette or vaping product use-associated lung injury (EVALI) in April. Symptoms of EVALI include shortness of breath; fever and chills, cough; vomiting; diarrhea; headache; dizziness; and rapid heart rate and chest pain.
EVALI cases peaked in California in September. The Centers for Disease Control and Prevention (CDC) stopped tracking them in mid-February, when cases appeared to be declining. An additive called vitamin E acetate, which is sometimes used in marijuana-based vaping products, triggers EVALI, according to the CDC.
Eight EVALI patients in California went to the hospital about four days after their symptoms began, according to the new report. Six said they had vaped THC, the psychoactive ingredient in marijuana. None tested positive for COVID-19.
Dr. Jamie Garfield, a pulmonary care doctor in Philadelphia who was not involved with the new report, noted that doctors may not be looking for EVALI much anymore, but they should be. “Teens didn’t stop vaping because of COVID,” she told HealthDay.